Bilateral Gluteal Depressed Areas
Amit Kumar
Department of Pediatrics, Mahavir Vaatsalya Aspatal, Patna, Bihar, India.

Address for Correspondence: Dr Amit Kumar, Bank colony, Pharmacy college road, Bailey road, Patna-801503, India. Email: amitpmch@rediffmail.com


A 2 years old male child presented with bilateral gluteal hypopigmented depressed areas. There was history of intramuscular injection of ceftriaxone mixed with dexamethasone in both hips few months back. On physical examination there were hypopigmented, whitish, depressed areas over both gluteal areas. No signs of similar lesions elsewhere or any other systemic illness. Lesions were gradually progressive. Child was recommended placentarex gel and parents were reassured about the benign nature of the condition. Condition gradually improved, though lesions did not heal completely.

What is the diagnosis_?
 
Secondary lipoatrophy after steroid injection is a known entity. {1,2} It can also happen after injections of growth hormones, insulin, antibiotics. Associated medical conditions are generally not prominent. {3} Histopathologic features include small fat lobules, with a reduced number of small to medium-sized lipocytes within fat lobules. {3,4} To reduce steroid induced lipoatrophy incidence, oral route should be preferred.

REFERENCES
1. Aviles-Izquierdo JA, Longo-Imedio MI, Hernnanz-Hermosa JM, Lazaro-Ochaita P. Bilateral localized lipoatrophy secondary to a single intramuscular corticosteroid injection. Dermatol Online J. 2006` 12:17
2. Yamamoto T, Yokozeki H, Nishioka K. Localized involutional lipoatrophy: report of six cases. J Dermatol. 2002`29:638–643
3. Dahl PR, Zalla MJ, Winkelmann RK. Localized involutional lipoatrophy: a clinicopathologic study of 16 patients. J Am Acad Dermatol. 1996` 35:523–528
4. Zalla MJ, Winkelmann RK, Gluck OS. Involutional lipoatrophy: macrophage-related involution of fat lobules. Dermatology. 1995`191:149–153
5.Jasser MA, Khenaizan SA. A 3-year-old boy with a depressed, whitish lesion on the left buttock. Ann Saudi Med. 2009` 29: 153

E-published: January - March 2014 Vol 11 Issue 1 Art 3

DOI No. : 10.7199/ped.oncall.2014.3
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.